Kansas, 2017

Tornado and Hail in Kansas, April 15, 2017

April 15, 2017 · NWS TOP · 19 events in 7 counties and zones

A short-lived landspout tracked across open prairie and went through a tree grove with minimal damage in western Ottawa County on April 15th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

A short-lived landspout tracked across open prairie and went through a tree grove with minimal damage in western Ottawa County on April 15th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Apr 15, 5:38 AM CST, 2 hours 2 minutes earlier.

Area forecast discussion, Apr 15, 5:38 AM CST, 2 hours 2 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
638 AM CDT Sat Apr 15 2017

...Update to aviation forecast discussion...

.SHORT TERM...(Today and tonight)
Issued at 308 AM CDT Sat Apr 15 2017

A broad upper level trough across the central Rockies will move east
across the plains states this afternoon and Tonight. The upper
trough will slowly fill as it moves east across the plains.

Weak isentropic lift ahead of deeper moisture advection may cause
isolated shower or an elevated thunderstorms to develop around 12Z
and last into the mid morning hours across the western and central
counties of the CWA.

A surface cold front will push southeast into the northwest counties
of CWA late this afternoon. Surface convergence along the front and
ascent ahead of the broad upper level trough will cause showers and
thunderstorms to develop along and ahead of the surface cold front
late this afternoon and evening. The NAM models has the slowest
solution with the front just entering the northwest corner of the
CWA by 00Z SUN. The WRF solutions along the the RAP model forecast
the front to move into north central KS around 21Z and for
thunderstorms to develop along the front. The 850mb and surface
winds will veer to the southwest ahead of the front thus the 0-6KM
effective shear will only be 20 to 30 KTS. MLCAPE will be in the
1500-2500 J/KG range which will be sufficient for strong to severe
thunderstorms to develop. Most models show linear forcing along the
front, thus a line of thunderstorms should develop. The primary
hazard would be damaging wind gusts from a line of thunderstorms. If
there are any rotating updrafts within the line, then there may be
an isolated large hail threat. The low-level shear looks weak, so
I'm not expecting any tornado threat.

Before the storms begin it will be another windy day across the
area. The low-level jet at 900mb should be in the 50 to 55 KT range,
thus once we begin to mix deeper after sunrise we may see some wind
gusts 40 to 45 MPH. Expect sustained winds in the 20 to 30 MPH range
with some gusts over 40 MPH. The stronger 850mb winds will translate
east of the CWA during the afternoon hours, so winds should diminish
a bit ahead of the surface front. However, there may be some strong
to severe wind gusts within the line of thunderstorms that will move
across the CWA during the late afternoon and evening hours.

The line of stronger thunderstorms will be pushing southeast of the
CWA by Midnight. There may be some scattered post frontal showers
and isolated elevated thunderstorms through the early morning hours
of Sunday. The greatest QPF will be across east central KS where a
half inch up to 1 inch of rain may fall late this afternoon through
Tonight. The northwest counties may only see a few hundredths as the
line of storms will begin to form over the northwest counties after
21Z and then push to the southeast.

Highs Today will reach the mid 70s to around 80. Overnight lows will
be a bit cooler behind the surface front with lows in the 50s.

.LONG TERM...(Sunday through Friday)
Issued at 308 AM CDT Sat Apr 15 2017

Scattered showers and isolated thunder clear southeast with the
frontal boundary Easter Sunday morning. Latest suite of models slow
the boundary from west to east a tad further north into southern KS
during the day Sunday. Decent isentropic lift over the boundary may
generate scattered showers and thunderstorms north of the front into
east central KS during the afternoon. Areas generally south of
Interstate 70 will see the best chance for precipitation. Meanwhile,
sfc ridge north of the boundary will keep the majority of the CWA
dry with partly to mostly sunny skies. Highs are a few degrees
cooler, yet still pleasant in the lower 70s. Winds will be much
weaker from the east at around 10 mph. Broad troughing centered over
the northern plains Sunday night lifts the front northward,
increasing shower and thunderstorm coverage over the entire CWA.
Meager instability and shear will preclude any severe weather,
however persistent light to moderate rainfall may pose concerns,
especially over far east central areas.

Should see a break in the precip Monday with temps recovering into
the lower and middle 70s. The break is short lived however as zonal
flow carries additional disturbances our way throughout the week.
Guidance has been fairly consistent on Tuesdays system, especially
near the NE border. The GFS is the far south solution, however the
ECMWF and Canadian are beginning to trend a bit further south,
leading to somewhat higher confidence in measurable qpf in far
northern KS. The front slows near the Kansas and Nebraska border,
becoming a focus for additional shower and thunderstorm chances
Wednesday and Thursday. Enhanced consistency between guidance at
this time lead to higher pops mentioned Wednesday evening for the
entire CWA. As subsidence builds behind the wave, may see a
legitimate break in rainfall Thursday with highs in the upper 60s.
Beginning to see a better signal for an organized upper low that
deepens across the Colorado Rockies before lifting northeast through
the CWA Friday into the weekend. Position of the trough axis would
place northeast KS on the northeast periphery of the low. Little to
no instability lead to a mention of mainly showers and isolated
thunder with cool advection from the northeast dropping temps below
normal into next weekend.

&&

.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 633 AM CDT Sat Apr 15 2017

There may be a few showers or elevated thunderstorms around the
terminals through the mid morning hours. Southerly surface winds
will pick up to 20 KTS with some gusts of 30 to 35 KTS between 13Z
to 18Z, then winds will decrease through the afternoon hours. A
line of storms will pass across the terminals through the early to
mid evening hours. Unsure of the exact timing so kept VCTS through
the evening hours. After the front passes winds will switch to the
northwest at 8 to 10 KTS.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Gargan
LONG TERM...Prieto
AVIATION...Gargan
Hazardous weather outlook, Apr 15, 4:41 AM CST, 2 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
541 AM CDT Sat Apr 15 2017

KSZ008>012-020>024-026-034>040-054>056-058-059-161045-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
541 AM CDT Sat Apr 15 2017

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...Today and Tonight.

Strong to severe thunderstorms are possible late this afternoon
and evening across the outlook area. The main hazards are large
hail, damaging wind gusts and locally heavy rainfall.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

As a series of storm systems make their way across the state
through the week, locally heavy rainfall is possible and could
bring localized flooding and river flooding. Stay tuned for
updates.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

The radar

The Topeka radar (KTWX), 57 km away, was scanning. The volume nearest the first event began at 13:42 UTC.

Open the radar archive at this moment

Event by event

16 hail, 2 thunderstorm wind, 1 tornado. Local standard time, as filed.

Hail, Pottawatomie

When
April 15, 7:40 AM CST to 7:41 AM CST
Where
Pottawatomie County, 3.48 mi WSW of Blaine
Measured
1 in hail
Reported by
Public
Coordinates
39.480, -96.460

Dime to quarter size hail reported.

Hail, Marshall

When
April 15, 5:02 PM CST to 5:03 PM CST
Where
Marshall County, 6.24 mi S of Waterville
Measured
1 in hail
Reported by
Public
Coordinates
39.610, -96.760

Hail, Riley

When
April 15, 5:55 PM CST to 5:56 PM CST
Where
Riley County, 5.09 mi NE of Winkler
Measured
1 in hail
Reported by
Public
Coordinates
39.530, -96.760

Hail, Riley

When
April 15, 6:14 PM CST to 6:15 PM CST
Where
Riley County, 2.75 mi ESE of Bodaville
Measured
1.75 in hail
Reported by
Public
Coordinates
39.520, -96.870

Hail, Riley

When
April 15, 6:24 PM CST to 6:25 PM CST
Where
Riley County, 3.62 mi NNE of Winkler
Measured
1 in hail
Reported by
Public
Coordinates
39.530, -96.810

Tornado, Ottawa

When
April 15, 6:25 PM CST to 6:28 PM CST
Where
Ottawa County, 2.46 mi NE of Ada to 4.16 mi NE of Ada
Rating
EF0
Path length
1.7 mi
Path width
25 yd
Reported by
Social Media
Coordinates
39.173, -97.865

Multiple pictures were submitted of a landspout tornado from western Ottawa County as thunderstorms developed during the afternoon of April 15th.

Hail, Riley

When
April 15, 6:53 PM CST to 6:54 PM CST
Where
Riley County, 3.62 mi NNE of Winkler
Measured
1 in hail
Reported by
Public
Coordinates
39.530, -96.810

Hail, Riley

When
April 15, 6:56 PM CST to 6:57 PM CST
Where
Riley County, 2.11 mi NE of Winkler
Measured
1.25 in hail
Reported by
Public
Coordinates
39.500, -96.800

Hail, Riley

When
April 15, 6:58 PM CST to 6:59 PM CST
Where
Riley County, 5.08 mi WNW of Mariadahl
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.520, -96.750

Hail was reported to be covering the ground.

Hail, Ottawa

When
April 15, 7:01 PM CST to 7:02 PM CST
Where
Ottawa County, 2.62 mi SE of Lamar
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.220, -97.550

Hail, Riley

When
April 15, 7:10 PM CST to 7:11 PM CST
Where
Riley County, 4.27 mi ENE of Winkler
Measured
2.5 in hail
Reported by
Public
Coordinates
39.510, -96.760

Hail, Pottawatomie

When
April 15, 7:39 PM CST to 7:40 PM CST
Where
Pottawatomie County, Blaine
Measured
1 in hail
Reported by
COOP Observer
Coordinates
39.500, -96.400

Hail, Pottawatomie

When
April 15, 7:40 PM CST to 7:41 PM CST
Where
Pottawatomie County, 0.69 mi S of Fostoria
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.420, -96.520

The hail was mostly peas with a few quarter size stones.

Hail, Pottawatomie

When
April 15, 7:40 PM CST to 7:41 PM CST
Where
Pottawatomie County, 3.84 mi NE of Fostoria
Measured
1 in hail
Reported by
Public
Coordinates
39.470, -96.470

Hail size ranged from dime to quarter size.

Hail, Ottawa

When
April 15, 7:54 PM CST to 7:55 PM CST
Where
Ottawa County, 2.62 mi SE of Lamar
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.220, -97.550

Hail, Ottawa

When
April 15, 9:19 PM CST to 9:20 PM CST
Where
Ottawa County, 8.14 mi W of Delphos
Measured
0.75 in hail
Reported by
Broadcast Media
Coordinates
39.300, -97.920

Thunderstorm Wind, Geary

When
April 15, 10:15 PM CST to 10:16 PM CST
Where
Geary County, 4.72 mi SE of Grandview Plaza
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.950, -96.740

Estimated thunderstorm wind gust.

Thunderstorm Wind, Jackson

When
April 15, 10:59 PM CST to 11:00 PM CST
Where
Jackson County, 5.93 mi E of Hoyt
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.260, -95.590

Three to four inch diameter tree limbs down from a live tree. Also had 3.15 inches of rain total.

Hail, Shawnee

When
April 15, 11:05 PM CST to 11:06 PM CST
Where
Shawnee County, 3.39 mi SE of Elmont
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
39.140, -95.650

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2017Every state in 2017This day in weather historyThe tornado archive for Kansas, 2017Warnings in Kansas, April 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 694030, 694032, 694031, 694033, 694034, 680659, 694035, 694037, 694036, 694038, 694039, 694040, 694041, 694042, 694043, 694044, 694052, 694050, 694045.